Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Morristown, TN

June 24, 2015Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2015, 2:48 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2015, 2:48 PM EDT (18:48 UTC)
Expired
Jun 24, 2015, 3:45 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:50 PM EDTTSTM WND DMGHayesville, NCCOUPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KMRX 241848
SVRMRX
NCC039-043-241945-
/O.NEW.KMRX.SV.W.0092.150624T1848Z-150624T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 248 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HAYESVILLE...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...MURPHY...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...
  MARBLE...BRASSTOWN AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3515 8416 3525 8401 3523 8400 3522 8396
      3526 8384 3526 8380 3524 8376 3525 8372
      3522 8370 3520 8373 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8404
TIME...MOT...LOC 1848Z 294DEG 16KT 3504 8379 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
3 follow-up statements
446 
WWUS54 KMRX 241903
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT WED JUN 24 2015

NCC039-043-241945-
/O.CON.KMRX.SV.W.0092.000000T0000Z-150624T1945Z/
CHEROKEE NC-CLAY NC-
303 PM EDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL CHEROKEE AND CLAY COUNTIES...

AT 302 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWASSEE...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...
MARBLE...BRASSTOWN AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3515 8416 3525 8401 3523 8400 3522 8396
      3526 8384 3526 8380 3524 8376 3525 8372
      3522 8370 3520 8373 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8404
TIME...MOT...LOC 1902Z 294DEG 16KT 3501 8372 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
265 
WWUS54 KMRX 241909
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUN 24 2015

NCC039-241919-
/O.CAN.KMRX.SV.W.0092.000000T0000Z-150624T1945Z/
CHEROKEE NC-
309 PM EDT WED JUN 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEROKEE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3502 8396 3505 8397 3508 8391 3514 8386
      3516 8375 3515 8373 3516 8365 3514 8366
      3512 8364 3513 8362 3511 8362 3504 8356
      3502 8352 3501 8352 3500 8351 3499 8400
TIME...MOT...LOC 1909Z 294DEG 16KT 3500 8368 

$$

NCC043-241945-
/O.CON.KMRX.SV.W.0092.000000T0000Z-150624T1945Z/
CLAY NC-
309 PM EDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CLAY COUNTY...

AT 309 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWASSEE...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...BRASSTOWN AND SHOOTING
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3502 8396 3505 8397 3508 8391 3514 8386
      3516 8375 3515 8373 3516 8365 3514 8366
      3512 8364 3513 8362 3511 8362 3504 8356
      3502 8352 3501 8352 3500 8351 3499 8400
TIME...MOT...LOC 1909Z 294DEG 16KT 3500 8368 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
214 
WWUS54 KMRX 241919
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT WED JUN 24 2015

NCC043-241945-
/O.CON.KMRX.SV.W.0092.000000T0000Z-150624T1945Z/
CLAY NC-
319 PM EDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN CLAY COUNTY...

AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
DILLARD...OR 12 MILES NORTHWEST OF CLAYTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAYESVILLE AND SHOOTING CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3504 8384 3506 8375 3509 8360 3504 8356
      3502 8352 3501 8352 3500 8351 3499 8388
TIME...MOT...LOC 1919Z 275DEG 25KT 3501 8355 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:42 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 24, 1:42 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT WED JUN 24 2015

.AVIATION...
VFR CONDITIONS WILL BE THE PREDOMINANT FLIGHT CATEGORY AT EACH
TERMINAL THROUGH THE PERIOD. A VCTS WILL BE POSSIBLE AT KCHA LATE
THIS AFTERNOON/EVENING...BEFORE THE SKY CLEARS OVERNIGHT. SOME
LIGHT MVFR FOG IS POSSIBLE AT KTRI LATE TONIGHT...BUT OTHERWISE THE
MOSTLY CLEAR CONDITIONS WILL PREVAIL INTO THE DAY ON THURSDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP
Hazardous weather outlook, Jun 24, 10:14 AM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EDT WED JUN 24 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251415-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1014 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF THE
INTERSTATE 40 CORRIDOR. THE MAIN THREATS WITH THIS ACTIVITY WILL
BE DAMAGING WIND GUSTS UP TO 60 MPH...HAIL UP TO 1 INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL.

HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES ACROSS THE
SOUTHERN VALLEY THIS AFTERNOON. PLEASE STAY HYDRATED AND LIMIT TIME
SPENT OUTDOORS DURING PEAK AFTERNOON HEATING!

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT FROM THE OHIO VALLEY SOUTHWARD INTO SOUTHWESTERN
VIRGINIA. THESE STRONG TO SEVERE STORMS WOULD BE MORE LIKELY TO
REACH SOUTHWESTERN VIRGINIA LATE THURSDAY EVENING OR OVERNIGHT.
HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH
WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS.

HIGHS TEMPERATURES ON THURSDAY AFTERNOON SHOULD REACH THE 80S TO
MID 90S ACROSS LOWER ELEVATIONS...AS PLENTY OF SUNSHINE AND VERY
LITTLE CHANCES OF RAIN ARE ANTICIPATED. HEAT INDICES WILL BE AS
HIGH AS 95 TO 100 DEGREES BY LATE AFTERNOON...SO TRY TO DO THOSE
OUTDOOR JOBS IN THE MORNING OR LATE EVENING IF POSSIBLE.

SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT
SAGS SOUTHWARD INTO THE REGION AND AN UPPER LEVEL DISTURBANCE
APPROACHES. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...AND LOCALLY VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN VIRGINIA ON
THURSDAY NIGHT...THEN POSSIBLY NEEDED AREAWIDE FRIDAY AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 24, 2:19 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT WED JUN 24 2015

NCZ060-061-241915-
CHEROKEE NC-CLAY NC-
219 PM EDT WED JUN 24 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...AND CLAY COUNTIES UNTIL
315 PM EDT...

AT 219 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...
MARBLE...BRASSTOWN AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3506 8405 3521 8397 3524 8387 3519 8371
      3517 8373 3515 8373 3516 8365 3514 8364
      3514 8366 3512 8364 3513 8362 3511 8362
      3509 8359 3504 8356 3504 8354 3500 8352
      3500 8351 3499 8352 3499 8387
TIME...MOT...LOC 1819Z 294DEG 17KT 3512 8386

DH
Special weather statement, Jun 24, 2:28 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 24 2015

TNZ081-082-099-241915-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
228 PM EDT WED JUN 24 2015

SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...HAMILTON...AND SEQUATCHIE
COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

AT 227 PM EDT /127 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF DUNLAP...MOVING SOUTHEAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...SODDY-DAISY...PALIO...MOWBRAY MOUNTAIN...BRAYTON...CAGLE...
SALE CREEK...FLAT TOP MOUNTAIN...OLD CUMBERLAND AND NORTH CHICKAMAUGA
CREEK GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3538 8549 3541 8549 3541 8551 3542 8551
      3543 8554 3547 8554 3555 8549 3555 8546
      3557 8542 3549 8513 3547 8512 3546 8514
      3545 8511 3543 8510 3544 8506 3542 8504
      3521 8516
TIME...MOT...LOC 1827Z 294DEG 17KT 3547 8544

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:19 PM EDTSpecial Weather StatementMRXClay56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.